Geometry & Topology

On the topological contents of $\eta$–invariants

Ulrich Bunke

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We discuss a universal bordism invariant obtained from the Atiyah–Patodi–Singer η–invariant from the analytic and homotopy-theoretic point of view. Classical invariants like the Adams e–invariant, ρ–invariants and String–bordism invariants are derived as special cases. The main results are a secondary index theorem about the coincidence of the analytic and topological constructions and intrinsic expressions for the bordism invariants.

Article information

Source
Geom. Topol., Volume 21, Number 3 (2017), 1285-1385.

Dates
Received: 8 November 2013
Revised: 20 May 2016
Accepted: 5 September 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510859204

Digital Object Identifier
doi:10.2140/gt.2017.21.1285

Mathematical Reviews number (MathSciNet)
MR3650076

Zentralblatt MATH identifier
1370.58012

Subjects
Primary: 58J28: Eta-invariants, Chern-Simons invariants

Keywords
eta invariant $K$–theory bordism

Citation

Bunke, Ulrich. On the topological contents of $\eta$–invariants. Geom. Topol. 21 (2017), no. 3, 1285--1385. doi:10.2140/gt.2017.21.1285. https://projecteuclid.org/euclid.gt/1510859204


Export citation

References

  • J F Adams, On the groups $J(X)$, IV, Topology 5 (1966) 21–71
  • J F Adams, Stable homotopy and generalised homology, Univ. Chicago Press (1974)
  • J F Adams, Infinite loop spaces, Annals of Mathematics Studies 90, Princeton Univ. Press (1978)
  • J F Adams, A S Harris, R M Switzer, Hopf algebras of cooperations for real and complex $K$–theory, Proc. London Math. Soc. 23 (1971) 385–408
  • D W Anderson, L Hodgkin, The $K$–theory of Eilenberg–MacLane complexes, Topology 7 (1968) 317–329
  • M A Ando, M I Hopkins, C Rezk, Multiplicative orientations of $\mathrm{KO}$–theory and of the spectrum of topological modular forms, preprint (2010) Available at \setbox0\makeatletter\@url http://www.math.uiuc.edu/~mando/papers/koandtmf.pdf {\unhbox0
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry, I, Math. Proc. Cambridge Philos. Soc. 77 (1975) 43–69
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry, II, Math. Proc. Cambridge Philos. Soc. 78 (1975) 405–432
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry, III, Math. Proc. Cambridge Philos. Soc. 79 (1976) 71–99
  • M F Atiyah, G B Segal, Equivariant $K$–theory and completion, J. Differential Geometry 3 (1969) 1–18
  • M F Atiyah, I M Singer, The index of elliptic operators, I, Ann. of Math. 87 (1968) 484–530
  • A Bahri, P Gilkey, The eta invariant, ${\rm Pin}^c$ bordism, and equivariant ${\rm Spin}^c$ bordism for cyclic $2$–groups, Pacific J. Math. 128 (1987) 1–24
  • A Bahri, P Gilkey, ${\rm Pin}^c$ cobordism and equivariant ${\rm Spin}^c$ cobordism of cyclic $2$–groups, Proc. Amer. Math. Soc. 99 (1987) 380–382
  • T Bauer, Computation of the homotopy of the spectrum tmf, from “Groups, homotopy and configuration spaces” (N Iwase, T Kohno, R Levi, D Tamaki, J Wu, editors), Geom. Topol. Monogr. 13, Geom. Topol. Publ., Coventry (2008) 11–40
  • P Baum, R G Douglas, $K$ homology and index theory, from “Operator algebras and applications, I” (R V Kadison, editor), Proc. Sympos. Pure Math. 38, Amer. Math. Soc., Providence, RI (1982) 117–173
  • M Behrens, G Laures, $\beta$–family congruences and the $f$–invariant, from “New topological contexts for Galois theory and algebraic geometry” (A Baker, B Richter, editors), Geom. Topol. Monogr. 16, Geom. Topol. Publ., Coventry (2009) 9–29
  • N Berline, E Getzler, M Vergne, Heat kernels and Dirac operators, Grundl. Math. Wissen. 298, Springer, Berlin (1992) Corrected reprint 2004
  • B Blackadar, $K$–theory for operator algebras, 2nd edition, Mathematical Sciences Research Institute Publications 5, Cambridge Univ. Press (1998)
  • J M Boardman, Stable operations in generalized cohomology, from “Handbook of algebraic topology” (I M James, editor), North-Holland, Amsterdam (1995) 585–686
  • A K Bousfield, The localization of spectra with respect to homology, Topology 18 (1979) 257–281
  • J-L Brylinski, Loop spaces, characteristic classes and geometric quantization, Progress in Mathematics 107, Birkhäuser, Boston (1993)
  • U Bunke, A $K$–theoretic relative index theorem and Callias-type Dirac operators, Math. Ann. 303 (1995) 241–279
  • U Bunke, Index theory, eta forms, and Deligne cohomology, Mem. Amer. Math. Soc. 928, Amer. Math. Soc., Providence, RI (2009)
  • U Bunke, N Naumann, Secondary invariants for string bordism and topological modular forms, Bull. Sci. Math. 138 (2014) 912–970
  • U Bunke, T Schick, Smooth $K$–theory, from “From probability to geometry, II” (X Dai, R Léandre, X Ma, W Zhang, editors), Astérisque 328, Soc. Math. France, Paris (2009) 45–135
  • U Bunke, T Schick, Uniqueness of smooth extensions of generalized cohomology theories, J. Topol. 3 (2010) 110–156
  • D Crowley, S Goette, Kreck–Stolz invariants for quaternionic line bundles, Trans. Amer. Math. Soc. 365 (2013) 3193–3225
  • P Deligne, Cohomologie étale (SGA $4\chalf\kern-.1em$), Lecture Notes in Math. 569, Springer, Berlin (1977)
  • C Deninger, W Singhof, The $e$–invariant and the spectrum of the Laplacian for compact nilmanifolds covered by Heisenberg groups, Invent. Math. 78 (1984) 101–112
  • H Donnelly, Spectral geometry and invariants from differential topology, Bull. London Math. Soc. 7 (1975) 147–150
  • A Z Dymov, Homology spheres and contractible compact manifolds, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971) 72–77 In Russian; translated in Math. USSR-Izv. 5 (1971) 73–79
  • D S Freed, M Hopkins, On Ramond–Ramond fields and $K$–theory, J. High Energy Phys. (2000) art. id. 44
  • D S Freed, R B Melrose, A mod $k$ index theorem, Invent. Math. 107 (1992) 283–299
  • B I Gray, Spaces of the same $n$–type, for all $n$, Topology 5 (1966) 241–243
  • F Hirzebruch, T Berger, R Jung, Manifolds and modular forms, Aspects of Mathematics E20, Friedr. Vieweg & Sohn, Braunschweig (1992)
  • N Hitchin, Lectures on special Lagrangian submanifolds, from “Winter school on mirror symmetry, vector bundles and Lagrangian submanifolds” (C Vafa, S-T Yau, editors), AMS/IP Stud. Adv. Math. 23, Amer. Math. Soc., Providence, RI (2001) 151–182
  • M J Hopkins, Algebraic topology and modular forms, from “Proceedings of the International Congress of Mathematicians, I: Plenary lectures and ceremonies” (T Li, editor), Higher Ed. Press, Beijing (2002) 291–317
  • M J Hopkins, I M Singer, Quadratic functions in geometry, topology, and M-theory, J. Differential Geom. 70 (2005) 329–452
  • M A Hovey, $v_n$–elements in ring spectra and applications to bordism theory, Duke Math. J. 88 (1997) 327–356
  • M Hovey, The homotopy of $M\rm String$ and $M\rm U\langle 6\rangle$ at large primes, Algebr. Geom. Topol. 8 (2008) 2401–2414
  • M A Hovey, D C Ravenel, The $7$–connected cobordism ring at $p=3$, Trans. Amer. Math. Soc. 347 (1995) 3473–3502
  • J D S Jones, B W Westbury, Algebraic $K$–theory, homology spheres, and the $\eta$–invariant, Topology 34 (1995) 929–957
  • G G Kasparov, Equivariant $KK$–theory and the Novikov conjecture, Invent. Math. 91 (1988) 147–201
  • M A Kervaire, J W Milnor, Groups of homotopy spheres, I, Ann. of Math. 77 (1963) 504–537
  • M Kreck, S Stolz, A diffeomorphism classification of $7$–dimensional homogeneous Einstein manifolds with ${\rm SU}(3)\times{\rm SU}(2)\times{\rm U}(1)$–symmetry, Ann. of Math. 127 (1988) 373–388
  • G Laures, The topological $q$–expansion principle, PhD thesis, Massachusetts Institute of Technology (1996) Available at \setbox0\makeatletter\@url http://search.proquest.com/docview/304309443 {\unhbox0
  • G Laures, On cobordism of manifolds with corners, Trans. Amer. Math. Soc. 352 (2000) 5667–5688
  • H B Lawson, Jr, M-L Michelsohn, Spin geometry, Princeton Mathematical Series 38, Princeton Univ. Press (1989)
  • J Lurie, A survey of elliptic cohomology, from “Algebraic topology” (N A Baas, E M Friedlander, B Jahren, P A Østvær, editors), Abel Symp. 4, Springer, Berlin (2009) 219–277
  • E Y Miller, R Lee, Some invariants of spin manifolds, Topology Appl. 25 (1987) 301–311
  • H R Miller, D C Ravenel, W S Wilson, Periodic phenomena in the Adams–Novikov spectral sequence, Ann. of Math. 106 (1977) 469–516
  • M K Murray, An introduction to bundle gerbes, from “The many facets of geometry” (O García-Prada, J P Bourguignon, S Salamon, editors), Oxford Univ. Press (2010) 237–260
  • D Quillen, Letter from Quillen to Milnor on ${\rm Im}(\pi \sb{i}O\rightarrow \pi \sb{i}\sp{{\rm s}}\rightarrow K\sb{i}{\bf Z})$, from “Algebraic $K$–theory” (M R Stein, editor), Lecture Notes in Math. 551, Springer, Berlin (1976) 182–188
  • D C Ravenel, Complex cobordism and stable homotopy groups of spheres, Pure and Applied Mathematics 121, Academic Press, Orlando, FL (1986)
  • Y B Rudyak, On Thom spectra, orientability, and cobordism, Springer, Berlin (1998)
  • J A Seade, On the $\eta $–function of the Dirac operator on $\Gamma \backslash S\sp{3}$, An. Inst. Mat. Univ. Nac. Autónoma México 21 (1981) 129–147
  • J-P Serre, Groupes d'homotopie et classes de groupes abéliens, Ann. of Math. 58 (1953) 258–294
  • A A Suslin, On the $K$–theory of local fields, J. Pure Appl. Algebra 34 (1984) 301–318
  • M Völkl, Universal geometrizations and the intrinsic eta-invariant, PhD thesis, Universität Regensburg (2015) Available at \setbox0\makeatletter\@url http://nbn-resolving.de/urn/resolver.pl?urn=urn:nbn:de:bvb:355-epub-318884 {\unhbox0
  • K Waldorf, String connections and Chern–Simons theory, Trans. Amer. Math. Soc. 365 (2013) 4393–4432